Kansas, 2001

Hail in Kansas, May 6, 2001

May 6, 2001 · NWS ICT · 7 events in 3 counties and zones

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 6, 2:26 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, May 6, 2:26 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CDT SUN MAY 6 2001

FCST CONCERNS...
TEMPERATURE TRENDS THIS WEEK AND NEXT GOOD CHC OF PCPN...

LONGWAVE UPR TROF WL CONT TO DVLP ACRS THE NRN PLAINS THRU 36HRS AND
AFFECT THE AREA WX TNGT AND MONDAY. UPR TROF WHICH AFFECTED KS LAST
NGT WAS LIFTG NEWD AWAY FM THE RGN AT MIDDAY...WITH NRN STREAM S/W
IN ITS WAKE MOVG ESEWD INTO SWRN KS AND THE PANHANDLES. MEANWHILE LO
LVL MSTR AND INSTBY AXIS WAS ORIENTED ACRS ERN KS AHD OF DRY LN FNT
ACRS CNTRL KS. ALTHO THE SHEAR PROFILE WAS LESS IMPRESSIVE THAN
YDA...PLENTY OF CAPE EXISTS WITH RELATIVELY COOL TEMPS ALOFT TO
SUPPORT CONTD CNVTV DVLPMT/MRGNL SVR THREAT INTO THE EARLY EVE ACRS
SERN KS WITH MAIN THREAT BEING HAIL. OTHERWISE...A BRIEF SHWR OR
SPRINKLES MAY BE POSBL ACRS CNTRL KS WITH MID LVL BASED MSTR/AC
AHD OF S/W...HOWEVER WL LEAVE MENTION IF AT ALL TO NOWCASTS.

FOR MONDAY...DRY/COOLER LO LVL ADVCTN ON NNWLY FLO TO PRVL ACRS
THE AREA. PROXIMITY OF UPR TROF TO THE N AND RELATIVELY COLDER
AIR ALOFT MAY PROMOTE SOME MORE SC/AC ACRS PTNS OF THE AREA. WL
LIKELY SHADE MAXS TWD COOLER MAV VALUES. S/WVS WL CONT TO DROP
SEWD ON WRN SIDE OF DVLPG CLOSED UPR LOW ACRS THE MDWST INTO
TUE. SOME MSTR RETURN IS SHOWN BY THE AVN/ETA DURG TUE AHD OF WK
TROF DROPG SEWD ACRS THE AREA. XPCT MORE CLOUDS THAN SGFNT CHC OF
PCPN...SO WL KEEP FCST DRY FOR NOW.

EXTENDED FCST...THE NEW AVN MAKES MRF RATHER SUSPECT INTO THE END OF
THE WEEK BYD THU. THE ECMWF IS IN AGREEMENT WITH THE MRF FOR DEEPER
LO LVL MSTR RETURN AHD OF NRN UPR TROF/FROPA LATE THU...SO CHC OF
TSRA LOOKS RSNBL ACRS THE CWA. BOTH MODELS BUILD UPR RDG IN ACRS THE
CNTRL PLAINS BY SUNDAY WITH MAXS WELL INTO THE 80S. HOW WE GET TO
THAT POINT IS STILL IN QUESTION FOR FRI/SAT. FOR NOW WL KEEP THE
STATUS QUO AND CONT WITH SLGT CHCS OF TSRA FOR CONTINUITY SAKE WITH
MSTR RETURN WITH WARMFNT DURG THIS PD.

FCSTID = 13/DARMOFAL
ICT   50  71  48  74 /  10   5   0  10
HUT   48  70  47  73 /  10   5   0  10
EWK   49  70  47  73 /  10   5   0  10
EQA   50  71  47  74 /  10   5   0  10
WLD   51  72  48  74 /  10   5   0  10
RSL   43  68  47  74 /  10   5   0  10
GBD   44  69  47  74 /  10   5   0  10
SLN   47  71  47  73 /  10   5   0  10
MPR   48  70  47  73 /  10   5   0  10
CFV   53  72  48  74 /  30   5   0  10
CNU   52  72  47  74 /  30   5   0  10
K88   51  71  46  74 /  30   5   0  10

.ICT...NONE.

In the hours before

Special weather statement, May 6, 11:41 AM CST, 4 hours 39 minutes before
KSZ052-053-067>072-082-083-091>096-098>100-062200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1241 PM CDT SUN MAY 6 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
AN UNSTABLE AIRMASS IS IN PLACE ACROSS SOUTHEAST KANSAS...AND A
PORTION OF SOUTH CENTRAL KANSAS. MEANWHILE A TROUGH OF LOW PRESSURE
AT THE SURFACE...WILL MOVE INTO THE AREA THIS AFTERNOON AND EVENING.
THIS TROUGH WILL BE THE FOCUS FOR MORE ORGANIZED THUNDERSTORM
DEVELOPMENT...MAINLY SOUTH AND EAST OF THE KANSAS TURNPIKE...THIS
AFTERNOON AND EVENING.

THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS MAINLY EAST OF A LINE
FROM EUREKA TO SEDAN. THE PRIMARY THREAT WITH THE STRONGEST
THUNDERSTORMS IS LARGE HAIL AND DAMAGING WIND GUSTS.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING EAST
OF A EUREKA TO SEDAN LINE. HOWEVER SPOTTER ACTIVATION IS ALSO A
POSSIBILITY FOR THAT PORTION OF SOUTH CENTRAL KANSAS...SOUTH AND
EAST OF THE KANSAS TURNPIKE.

/RUNYAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Woodson

When
May 6, 4:20 PM CST
Where
Woodson County, 10 mi N of Batesville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -95.883

Hail, Woodson

When
May 6, 4:30 PM CST
Where
Woodson County, Toronto Lake
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.767, -95.950

Hail, Greenwood

When
May 6, 4:55 PM CST
Where
Greenwood County, Quincy
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.883, -96.000

Hail, Woodson

When
May 6, 4:55 PM CST
Where
Woodson County, 1 mi N of Batesville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.850, -95.883

Hail, Woodson

When
May 6, 5:06 PM CST
Where
Woodson County, Batesville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.833, -95.883

Hail, Cowley

When
May 6, 5:37 PM CST
Where
Cowley County, 4 mi S of Silverdale
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -96.900

Hail, Woodson

When
May 6, 5:45 PM CST
Where
Woodson County, Toronto
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -95.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241468, 5241463, 5241464, 5241465, 5241469, 5241467, 5241466.